Oregon, 2004High Wind in Oregon, December 4, 2004
December 4, 2004 · NWS PDT · 1 event in 1 county or zone
Sustained winds of 40 to 44 MPH with gusts up to 52 MPH were measured at the base of Ladd Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained winds of 40 to 44 MPH with gusts up to 52 MPH were measured at the base of Ladd Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 4, 3:25 AM PST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 4, 3:25 AM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
325 AM PST SAT DEC 4 2004
.SHORT TERM...TODAY THROUGH SUNDAY...LATEST WATER VAPOR
IMAGERY SHOWS TROUGH DEEPENING OFF THE COAST WITH ABUNDANT MID AND
HIGH LEVEL MOISTURE OVER WASHINGTON AND NORTHERN OREGON. RADAR
INDICATES PRECIPITATION HAS BEGUN OVER WESTERN AND NORTHEASTERN
WASHINGTON...BUT NOT SURE IF IT REACHING THE GROUND EAST OF THE
CASCADES SINCE OBS AT 2 AM WERE NOT SHOWING ANY. FOG IN THE BASIN
HAS DECREASED OR LIFTED INTO LOW CLOUDS WITH THE LOW LEVEL
INVERSIONS LIFTING DUE TO APPROACHING SYSTEM. TEMPERATURES IN THE
BASIN ARE AT OR ABOVE 30 DEGREES. WITH INCREASING WARM AIR ALOFT AND
MIXING THINK THAT PRECIPITATION WILL BEGIN AS RAIN OVER THE BASIN.
WITH TEMPERATURE SLIGHTLY COLDER IN THE YAKIMA VALLEY SMALL POCKETS
OF FREEZING RAIN ARE POSSIBLE AND WILL MONITOR TEMPERATURES CLOSELY.
IF TEMPERATURES DO NOT BEGIN TO RISE MAY ADD A SHORT PERIOD OF LOCAL
FREEZING RAIN TO YAKIMA VALLEY ONLY. MODELS HAVE SLOWED DOWN THE
PRECIPITATION TO THE EASTERN AREAS UNTIL AFTERNOON/EVENING. HAVE
LOWERED POPS ACCORDINGLY. WILL LEAVE SNOW ADVISORY FOR BLUES THAT
BEGINS AT NOON AS IS BUT INDICATE ACCUMULATION A LITTLE LESS IN THE
AFTERNOON. STILL THINK 5 TO 15 INCHES TOTAL BY SUNDAY MORNING
POSSIBLE. WITH MODELS INDICATING A DEEPER TROUGH (AND SUPPORTED BY
WATER VAPOR SATELLITE) LIKELY POPS WITH HIGHER QPF AND SNOW AMOUNTS
ARE PROBABLE IN THE OCHOCOS AND NORTHEAST OREGON. WILL ISSUE A SNOW
ADVISORY FOR 3-5 INCHES IN THE OCHOCOS AND WALLOWA COUNTY.
WINDS IN LADD CANYON HAVE BEEN 30-40 MPH WITH HIGHER GUSTS. WITH
PRESSURE GRADIENT FORECAST TO REMAIN 11-12 MBS BETWEEN BAKER AND
PENDLETON THROUGH 2 PM WINDS WILL REMAIN NEAR OR ABOVE WARNING
CRITERIA. WITH SNOW BEGINNING THIS AFTERNOON BLOWING SNOW WILL
BECOME
A FACTOR BEFORE WINDS DECREASE.
SUNDAY THE AREA WILL BE BETWEEN SYSTEM WITH SHOWERS LINGERING IN THE
MOUNTAINS AND CENTRAL OREGON. COONFIELD
SUNDAY NIGHT AND MONDAY...ANOTHER WAVE WILL FOLLOW THE HEELS OF
SUNDAYS SYSTEM AND BRING ANOTHER ROUND OF SNOW (RAIN/SNOW MIX BELOW
2500 FEET) TO THE FORECAST AREA SUNDAY NIGHT AND MONDAY MORNING. A
120 KNOT JET ON THE BACKSIDE OF THE TROUGH WILL QUICKLY PUSH THIS
SYSTEM ACROSS WA/OR. SNOWFALL ACCUMULATIONS WILL BE A CHALLENGE TO
FORECAST...AS THIS SYSTEM HAS STRONG UPPER SUPPORT BUT THE DURATION
OF THE STRATIFORM PRECIPITATION WILL MAINLY BE BETWEEN 18Z-00Z
(10AM-4PM) MONDAY. STRATIFORM PRECIPITATION WILL TAPER OFF TO
SHOWERS MONDAY AFTERNOON AND EVENING...THEN ANOTHER SYSTEM WILL
QUICKLY FOLLOW MONDAY NIGHT AND TUESDAY.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. A DEEP LOW OFFSHORE WILL
WEAKEN AS IT MOVES ACROSS THE PACIFIC NW MONDAY NIGHT AND TUESDAY. A
FAST WESTERLY FLOW WILL FOLLOW THE SYSTEM TUESDAY AFTERNOON. IF
THIS SYSTEM IS AS STRONG AS MODELS ADVERTISE...THIS COULD BE ANOTHER
HEAVY SNOW PRODUCER FOR THE MOUNTAINS AND EVEN THE EAST SLOPES OF
THE SOUTHERN WA CASCADES AND THE KITTITAS VALLEY AS THERE IS STRONG
LOW LEVEL UPSLOPE AND A MOIST WESTERLY FLOW ALOFT. THE THREAT OF
PRECIPITATION OVER THE LOWER COLUMBIA BASIN WILL ONLY BE A 20-30
PERCENT CHANCE TUESDAY THROUGH WEDNESDAY DUE TO RAIN-SHADOWING
EFFECT OFF THE CASCADES. THE NEXT SYSTEM IS PROGGED TO BRING MORE
SNOW SHOWERS OVER THE MOUNTAINS WEDNESDAY. DRIER CONDITIONS ARE
EXPECTED THURSDAY THROUGH FRIDAY AS HIGH PRESSURE RETURNS. SMITH
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 045 030 038 / 040 050 020
WALLA WALLA 046 031 039 / 030 050 020
TRI-CITIES 043 030 041 / 030 030 010
YAKIMA 045 028 038 / 030 030 010
HERMISTON 044 029 042 / 030 030 010
ELLENSBURG 040 024 035 / 060 040 010
REDMOND 044 023 038 / 040 050 020
LA GRANDE 038 030 033 / 040 060 030
JOHN DAY 042 026 034 / 030 070 030
THE DALLES 046 032 042 / 050 030 010
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FOR THE GRANDE RONDE LALLEY TODAY. SNOW
ADVISORY FOR THE BLUE MOUNTAINS THIS AFTERNOON AND TONIGHT.
SNOW ADVISORY FOR THE OCHOCO-JOHN DAY HIGHLANDS AND WALLOWA
COUNTY FOR TONIGHT.
WA...SNOW ADVISORY FOR THE NORTHWEST BLUE MOUNTAINS THIS AFTERNOON
AND TONIGHT.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76
Hazardous weather outlook, Dec 4, 5:00 AM PST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
500 AM PST SAT DEC 4 2004
ORZ041>050-WAZ024>030-051300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
500 AM PST SAT DEC 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT...
STRONG WIND
GRANDE RONDE VALLEY
SNOW
EAST SLOPES OF THE SOUTHERN CASCADES, NORTHWEST BLUE MOUNTAINS,
BLUE MOUNTAINS, OCHOCO-JOHN DAY HIGHLANDS, WALLOWA COUNTY
PRESSURE GRADIENTS ARE INCREASING ACROSS THE GRANDE RONDE
VALLEY...WITH STRONG SOUTHERLY WINDS OCCURRING IN THE GRANDE RONDE
VALLEY. SOUTH WINDS SUSTAINED 35 TO 45 MPH...WITH GUSTS TO 55 MPH
WILL BE POSSIBLE TODAY IN LADD AND PYLES CANYONS. A HIGH WIND
WARNING HAS BEEN ISSUED FOR THE LADD AND PYLES CANYONS IN UNION
COUNTY. SEE PRODUCT PDXNPWPDT FOR FURTHER DETAILS. TEMPERATURES IN
THE UPPER 20S WILL COMBINE WITH THE WIND...TO CREATE WIND CHILL
TEMPERATURES OF 5 TO 15 DEGREES. BY THIS AFTERNOON FALLING AND
BLOWING SNOW WILL REDUCE VISIBILITY AND CREATE HAZARDOUS DRIVING
CONDITIONS.
A MOIST COLD FRONT WILL MOVE ACROSS EASTERN WASHINGTON AND OREGON
TODAY AND TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS WILL BE POSSIBLE
WITH THIS FRONT IN THE BLUE MOUNTAINS...OCHOCO MOUNTAINS...THE JOHN
DAY HIGHLANDS...AND WALLOWA COUNTY. SNOW ADVISORIES HAVE BEEN ISSUED
FOR THESE AREAS. SEE PRODUCT PDXWSWPDT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW SUNDAY
EAST SLOPES OF THE SOUTHERN CASCADES, KITTITAS VALLEY,
YAKIMA VALLEY
SNOW MONDAY
EAST SLOPES OF THE SOUTHERN CASCADES, KITTITAS VALLEY,
YAKIMA VALLEY
A SERIES OF WEATHER FRONTS WILL BRING WINTER TYPE PRECIPITATION
ACROSS EASTERN WASHINGTON AND EASTERN OREGON SUNDAY NIGHT THROUGH
WEDNESDAY. SUNDAY NIGHT AND MONDAY SNOW ACCUMULATIONS WILL MOST
LIKELY OCCUR IN AREA MOUNTAINS AND ACROSS THE YAKIMA AND KITTITAS
VALLEYS WHERE COLD AIR DAMMING SHOULD KEEP PRECIPITATION TYPE
PRIMARILY AS SNOW. MORE SYSTEMS WILL MOVE THROUGH ON TUESDAY AND
WEDNESDAY. DRIER CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY AS HIGH
PRESSURE RETURNS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.High Wind, Grand Ronde Valley
- When
- December 4, 5:30 AM PST to 7:15 AM PST
- Where
- Grand Ronde Valley forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, December 4 to 5, 20046 events
- High Wind in Oregon, December 4, 200460 kt wind · 2 events
- Heavy Rain in American Samoa, December 4, 20041 event
- Winter Weather in Utah, December 4 to 5, 20041 event
- Winter Weather in Colorado, December 4 to 5, 20041 event
- Heavy Snow in Arizona, December 4 to 6, 20041 event
- Heavy Snow in Arizona, December 4 to 6, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429412.